Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 46, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 10, 2004, 10:02 PM CDT for Finney County, Haskell County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2004, 10:02 PM CDT (03:02 UTC)
- Expired
- May 10, 2004, 10:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Finney County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 10:15 PM CDT | HAIL 0.75 | 16 Nne Sublette, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2209 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 110302 SVRDDC KSC055-081-110345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1002 PM CDT MON MAY 10 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FINNEY COUNTY IN SOUTHWEST KANSAS NORTHERN HASKELL COUNTY IN SOUTHWEST KANSAS * UNTIL 1045 PM CDT * AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PLYMELL...OR ABOUT OVER PLYMELL...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLYMELL AROUND 1010 PM CDT PIERCEVILLE AROUND 1035 PM CDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3768 10100 3767 10067 3797 10068 3798 10089 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 PM CDT, 7 hours 2 minutes earlier.
Area forecast discussion, May 10, 3:00 PM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT MON MAY 10 2004 .DISCUSSION... DAYS 1-2... A MYRIAD OF CHALLENGES IN THIS FORECAST, INCLUDING PRECIPITATION CHANCES TONIGHT WITH REMNANT OUTFLOW BOUNDARY IN PLACE, STRONG WINDS TOMORROW/CONVECTIVE INITIATION ON THE DRYLINE, AND TSTM CHANCES WEDNESDAY AS MAIN UPPER SYSTEM COMES OUT INTO THE HIGH PLAINS. HIGH TEMPERATURES WEDNESDAY WILL BE TRICKY AS WELL WITH COLD FRONT EXPECTED TO BLAST SOUTH DURING THE DAY. THE MCS THAT ROLLED INTO EASTERN KANSAS EARLY THIS MORNING LEFT A DECENT OUTFLOW BOUNDARY ACROSS SOUTHERN KANSAS. AT 18Z, THIS OUTFLOW BOUNDARY STRETCHED FROM ROUGHLY HUGOTON TO MEADE EAST INTO FAR NORTHERN OKLAHOMA. THE SYNOPTIC FRONT AT THE SURFACE WAS ILL-DEFINED, BUT WAS QUASI-STATIONARY FROM THE NEBRASKA PANHANDLE INTO NORTHERN KANSAS. WV LOOP SHOWS THE LARGE SCALE UPPER STORM SYSTEM OVER NEVADA THIS AFTERNOON, WHICH IS RESPONSIBLE FOR LOWERING SURFACE PRESSURES IN EASTERN COLORADO. THIS IS ACTUALLY SERVING TO DECREASE THE CONVERGENCE ON THE OUTFLOW BOUNDARY AS THE AFTERNOON WEARS ON WITH SURFACE CONVERGENCE RE-FOCUSING FARTHER WEST INTO FAR NORTHEASTERN NEW MEXICO/SOUTHEAST COLORADO. THIS IS WHERE THE MESO-ETA GENERATES CONVECTIVE PRECIP LATE AFTERNOON. THIS SCENARIO MAKES SENSE, HOWEVER THE OLD OUTFLOW BOUNDARY WILL ALSO HAVE TO BE MONITORED (STILL EAST-SOUTHEAST WINDS AT GCK AND DDC EARLY THIS AFTERNOON WITH STRATO-CU FIELD). DESPITE THE LACK-LUSTER WIND FIELDS IN THE MID-UPPER TROP, THE LOWER TROP HODOGRAPH SHOWS FAIRLY DECENT CURVATURE, SO LOW LEVEL STORM ORGANIZATION SHOULD BE PRETTY GOOD UNTIL THE DOWNDRAFT PHASE DOMINATES IN THE CONVECTIVE PROCESS. STORMS THAT FORM FARTHER WEST IN THE DRY AIR WILL LIKELY PRODUCE SIGNIFICANT COLD POOLS BEFORE ENTERING THE RICHER LOW LEVEL MOISTURE ACROSS SOUTHWEST KANSAS. HODOGRAPHS SUGGEST STORM MOTION OF 5 TO 8 KNOTS, BUT IF ANY SIGNIFICANT ORGANIZATION OCCURS, ANY STORM OFF THE HODOGRAPH WILL REMAIN NEARLY STATIONARY. I DONT ANTICIPATE THE CONVECTIVE EPISODE TO PERSIST WELL INTO THE GIVEN THE BENIGN UPPER LEVEL FORCING FOR ASCENT. SURFACE CYCLOGENESIS SHOULD REALLY START TO GET GOING IN EARNEST EARLY TOMORROW AND SURFACE WINDS WILL RESPOND DURING THE DAY WITH 23-28KTS SUSTAINED AT TIMES. THE NEXT SHIFT WILL PROBABLY HAVE TO ISSUE A WIND ADVISORY. A FAIRLY DECENT ELEVATED MIXED LAYER WILL SPREAD ACROSS THE THE WARM SECTOR TOMORROW, AND WITH THE UPPER STORM STILL OVER THE INTERMOUNTAIN WEST, LARGE SCALE FORCING FOR UPWARD MOTION TO AID IN INITIATION ON THE DRYLINE WILL LIKELY BE LACKING. NEVERTHELESS, CONFLUENCE ON THE DRYLINE WITH THE STRONG WINDS MAY BE ENOUGH TO GENERATE A FEW STORMS, THUS 20 POPS ARE IN ORDER. THE MOST SIGNIFICANT PROBABILITY FOR PRECIP WILL BE WEDNESDAY WHEN COLD FRONT COMES BARRELLING SOUTH FROM THE NORTHERN PLAINS. AFTERNOON OBS ACROSS SOUTHERN SASKATCHEWAN ARE IN THE UPPER 30S/NR 40...SO THE COLD SOURCE IS THERE, AND ONCE THE FIRST JET STREAK ROUNDS THE LONGWAVE TROUGH, THEN THE COLD AIR SHOULD SURGE DOWN THE HIGH PLAINS, LIKE THE MESO-ETA AND UKMET SUGGEST. THE TIMING OF THIS IS CRUCIAL FOR TSTM CHANCES. THERE WILL LIKELY BE GOOD DRYLINE CONVERGENCE SOUTH OF THE COLD FRONT ON WEDNESDAY, PERHAPS ACROSS MY EASTERN ZONES FROM SAINT JOHN TO MEDICINE LODGE. 35 TO 40 KTS DEEP LAYER SHEAR WOULD SUPPORT SUPERCELLS ON THE DRYLINE. DEPENDING ON THE TIMING OF THE FRONT, MY NORTHWEST ZONES MAY NOT SEE TEMPS MUCH ABOVE THE LOWER 70S, WHILE MEDICINE LODGE AREA WOULD BE IN THE UPPER 80S IN THE WARM SECTOR. DAYS 3-7... THE DIAGNOSTICS INDICATE A CONTINUING FAIRLY STRONG MOIST PHASE OF THE MJO WHILE GLOBAL ANGULAR MOMENTUM IN THE WESTERLIES IS ON THE INCREASE. THE SIGNALS ARE QUITE STRONG IN SUPPORT OF THE MEAN UPPER RIDGE OVER THE EAST PACIFIC AND A DEEPENING TROUGH OVER THE WESTERN CONUS WHILE THE SOUTHEASTERN CONUS UPPER RIDGE PERSISTS AS WELL. THIS PATTERN IS WELL SUPPORTED BY MOST OF THE MODELS AND ENSEMBLES THROUGH ABOUT FRIDAY, BUT THEREAFTER, THE GFS ATTEMPTS TO BREAK CROSS PACIFIC FLOW ENERGY THROUGH THE RIDGE. THE ECMWF MAINTAINS A MEAN POSITIVE HEIGHT PATTERN THROUGH THE WEEKEND AND WILL THEREFORE BE THE PREFERRED SOLUTION. THE MAIN QUESTION FOR THIS CYCLE REALLY HINGES ON WEDNESDAYS FORECAST. AS MENTIONED ABOVE, WE FEEL THE COLD FRONT WILL BE FASTER THAN THE GFS IN THE BOUNDARY LAYER AND HAVE THEREFORE ACCELERATED IT THROUGH THE CWA WEDNESDAY EVENING INSTEAD OF WAITING UNTIL THURSDAY AS IN THE PREVIOUS FORECAST. WE HAVE THUS ALSO COOLED TEMPERATURES SLIGHTLY FOR THURSDAY AND FRIDAY AND HAVE ENDED THE PRECIPITATION ACROSS THE CWA BY THURSDAY MORNING. HAVE MANAGED TO DO ALL OF THIS WITHOUT SERIOUSLY COMPROMISING THE CONTINUITY OF THE GRIDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 84 60 84 / 30 20 20 40 GCK 61 86 59 81 / 40 20 20 30 EHA 61 89 55 83 / 40 20 20 30 LBL 63 85 60 85 / 40 20 20 40 HYS 64 85 61 81 / 20 10 10 20 P28 66 83 65 87 / 10 10 10 40 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && UMSCHEID/JOHNSON
Hazardous weather outlook, May 10, 8:02 AM CDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 802 AM CDT MON MAY 10 2004 KSZ030-031-043>046-065-066-079>081-111000- EDWARDS-ELLIS-KIOWA-LANE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-TREGO- 802 AM CDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE AFTER 4 PM. ANY STORM THAT DEVELOPS MAY CONTAIN HAIL UP TO NICKEL SIZE AND WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON, AND THERE IS SLIGHT CHANCE FOR ISOLATED SEVERE STORMS WITH HAIL TO THE SIZE OF PENNIES. ANOTHER DISTURBANCE WILL MOVE THROUGH LATE WEDNESDAY AFTERNOON THROUGH THURSDAY, PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND POSSIBLY DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KSZ061>064-074>078-084>088-111000- CLARK-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-MEADE- MORTON-SEWARD-STANTON-STEVENS- 802 AM CDT (702 AM MDT) MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 4 PM. ANY STORMS THAT DEVELOP COULD CONTAIN HAIL UP TO QUARTER SIZE AND WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON, AND THERE IS SLIGHT CHANCE FOR ISOLATED SEVERE STORMS WITH HAIL TO THE SIZE OF PENNIES. ANOTHER DISTURBANCE WILL MOVE THROUGH LATE WEDNESDAY AFTERNOON THROUGH THURSDAY, PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND POSSIBLY DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM 4 PM TO 10 PM. KSZ089-090-111000- BARBER-COMANCHE- 802 AM CDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE AFTER 4 PM. ANY STORM THAT DEVELOPS MAY CONTAIN HAIL UP TO NICKEL SIZE AND WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON, AND THERE IS SLIGHT CHANCE FOR ISOLATED SEVERE STORMS WITH HAIL TO THE SIZE OF PENNIES. ANOTHER DISTURBANCE WILL MOVE THROUGH LATE WEDNESDAY AFTERNOON THROUGH THURSDAY, PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND POSSIBLY DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FINCH
In the hours before
Local storm report, May 10, 8:18 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL ROLLA 37.12N 101.63W
05/10/2004 0.75 INCH MORTON KS TRAINED SPOTTER
0724 PM HAIL 4 W SYRACUSE 37.98N 101.82W
05/10/2004 0.75 INCH HAMILTON KS TRAINED SPOTTER
0750 PM HAIL 17 N SYRACUSE 38.23N 101.75W
05/10/2004 1.00 INCH HAMILTON KS TRAINED SPOTTER
&&
01Local storm report, May 10, 8:38 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 10 NW HUGOTON 37.28N 101.48W
05/10/2004 1.00 INCH STEVENS KS TRAINED SPOTTER
0744 PM HAIL 3 W BIG BOW 37.56N 101.61W
05/10/2004 0.88 INCH STANTON KS LAW ENFORCEMENT
0745 PM HAIL 11 NNE ULYSSES 37.73N 101.28W
05/10/2004 0.75 INCH GRANT KS TRAINED SPOTTER
0812 PM HAIL 14 N KENDALL 38.14N 101.54W
05/10/2004 0.75 INCH HAMILTON KS TRAINED SPOTTER
&&
UMSCHEIDSpecial weather statement, May 10, 9:39 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 939 PM CDT MON MAY 10 2004 KSZ030-043>045-110315- LANE-NESS-SCOTT-TREGO- 939 PM CDT MON MAY 10 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 180 HAS BEEN CANCELLED FOR THE FOLLOWING KANSAS COUNTIES... FINNEY, HASKELL, SCOTT, AND SEWARD. THE SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE AREA. A SLIGHT CHANCE FOR LIGHT RAIN WILL CONTINUE THROUGH THE REST OF THE NIGHT, BUT SEVERE WEATHER IS NOT LONGER EXPECTED. RITTERLING
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:12 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 48 min |
| May 10, 7:24 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 81 min |
| May 10, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 29 min |
| May 10, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 31 min |
| May 10, 10:18 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 57 min |
| May 11, 12:45 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.